Texas, 2014

Drought in Texas, July 1 to 31, 2014

July 1 to 31, 2014 · NWS SJT · 12 events in 12 counties and zones

S. Drought Monitor shows conditions continuing|to improve for July.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The U.S. Drought Monitor shows conditions continuing|to improve for July. Extreme drought conditions are shown only across |portions of Shackelford and Haskell counties. Impacts of extreme drought|include major crop and pasture losses...widespread water shortages|or restrictions. Severe drought conditions exist across much of|the area north of interstate 20 and south of interstate 10.|Impacts from severe drought include...crop or pasture losses|likely...water shortages common...and water restrictions imposed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 30, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 30, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1135 PM CDT MON JUN 30 2014

.AVIATION...
/06Z TAFS/

An area of MVFR Stratus was again approaching KJCT and KBBD at
0430Z. Stratus is expected to develop northwest and north overnight,
moving into KSJT and KABI, 10Z and 12Z, respectively. Stratus should
scatter out around 15Z. San Angelo and Dyess radars at 0430Z
indicated a LLJ around 40 KTS. Expect south surface gusts up to 25
KTS as the LLJ partially mixed down overnight. Winds however will be
weakening midday as the surface pressure gradient loosens.

&&

.PREV DISCUSSION... /ISSUED 648 PM CDT MON JUN 30 2014/

AVIATION...
/00Z TAFS/

MVFR stratus will develop along the I-10 corridor after 6Z,
scattering out mid morning. Patchy stratus may affect areas farther
north, including KSJT and KABI, but CIGS will be short lived, if they
occur. Strong south winds will continue to be factor with gusts
around 25 KTS early this evening. Gusty character of winds will
temporarily end this evening, then increase toward 5Z as a 40-50 low
level jet develops. South winds Wednesday will not be quite as
strong, with gusts mainly in the 20 to 25 KT range.

PREV DISCUSSION... /ISSUED 345 PM CDT MON JUN 30 2014/

SHORT TERM...
(Tonight and Tuesday)

An upper level ridge centered over northern Mexico is dominating the
weather across West Central Texas this afternoon. Mostly clear skies
and afternoon highs are forecast to top out in the lower to mid 90s.
Another unseasonably warm night is in store, with low temperatures
generally in the mid 70s. In the meantime, an upper level trough
across the Northern Plains will send a late season cold front into
the Texas Panhandle Tuesday morning. By late afternoon, the front is
forecast to be oriented northeast to southwest, from near the Red
River, to the Trans Pecos region. Showers and thunderstorms will be
possible along the boundary, mainly remaining north and west of our
area through 00z Wednesday. A few storms could approach our western
and northern counties by late afternoon, so slight chance PoPs were
included for these areas. Highs will be very similar to what is
forecast today, in the lower to mid 90s.

LONG TERM...
(Tuesday Night through Monday)

The upper level ridge shifts back to the west slightly for mid week,
as a potent upper level trough drops into the plains. This puts the
southern plains into northwest flow aloft, and as we saw about 10
days ago, northwest flow is a wet pattern. Weak cold front moving
into the southern plains will generate the first of several MCS's
across the Panhandle and Oklahoma. These storm complexes will roll
southeast into at least the northern portions of West Central Texas
as early as Tuesday night and probably Wednesday night into Thursday
as well. Outflow boundaries will sag farther south into the Concho
Valley and Heartland, perhaps as far south as San Angelo and
Brownwood. Hard at this point to pinpoint the exact timing and
location of these storm complexes, but have raised rain chances and
brought the chances farther south as well.

Upper level ridge builds back to the east across West Central Texas
for the end of the week and into the weekend. Thus, hot and dry
conditions will return.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 74  94  72  93  72 /   5  10  20  20  20
San Angelo 	 73  95  72  94  72 /   5  10  10  10  20
Junction 	 73  94  73  93  71 /   5   5   5  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Jun 30, 1:38 PM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
238 PM CDT MON JUN 30 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
238 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY
THROUGH THURSDAY...MAINLY NORTH OF INTERSTATE 20..WITH A FEW
STORMS POSSIBLE AS FAR SOUTH AS A SAN ANGELO TO BROWNWOOD LINE. THE
MAIN HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Brown

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Other Federal Agency
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Brown County during July.

Drought, Callahan

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Other Federal Agency
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Callahan County during July.

Drought, Fisher

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Other Federal Agency
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Fisher County during July.

Drought, Haskell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated extreme drought conditions across Haskell County during July.

Drought, Jones

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Jones County during July.

Drought, Kimble

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Kimble County during July.

Drought, Mason

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Mason County during July.

Drought, Nolan

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Other Federal Agency
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Nolan County during July.

Drought, Shackelford

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Other Federal Agency
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated extreme drought conditions across Shackelford County during July.

Drought, Sutton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Sutton County during July.

Drought, Taylor

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Other Federal Agency
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Taylor County during July.

Drought, Throckmorton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Throckmorton County during July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535775, 535778, 535783, 535793, 535795, 535796, 535797, 535800, 535802, 535804, 535806, 535807.